Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 5, 2017, 3:05 AM MST for Eddy County, New Mexico. It took effect at Mar 5, 2017, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 3:05 AM MST (10:05 UTC)
- In effect from
- Mar 5, 2017, 11:00 PM MST
- Expired
- Mar 5, 2017, 1:28 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS74 KMAF 051005 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 405 AM CST Sun Mar 5 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING FOR THE GUADALUPE MOUNTAINS... .An upper level storm system will approach and pass north of the Guadalupe Mountains overnight and Monday. As a result, strong winds will be possible through the Guadalupe Mountains. NMZ027-TXZ258-052200- /O.NEW.KMAF.HW.A.0011.170306T0600Z-170307T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 305 AM MST Sun Mar 5 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY EVENING... * TIMING...From this evening through Sunday evening. * WINDS...Tonight...Southwest 30 to 40 mph with gusts to around 60 mph after midnight. Monday...West 35 to 55 mph with gusts to around 75 mph. Monday evening...West 35 to 45 mph with gusts to around 60 mph. * IMPACTS...These winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
948 WWUS74 KMAF 052028 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 228 PM CST Sun Mar 5 2017 ...HIGH WIND WARNING IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING FOR THE GUADALUPE MOUNTAINS... .An upper level storm system will approach and pass north of the Guadalupe Mountains overnight and Monday. As a result, strong winds will be possible through the Guadalupe Mountains. NMZ027-TXZ258-060430- /O.UPG.KMAF.HW.A.0011.170306T0600Z-170307T0200Z/ /O.NEW.KMAF.HW.W.0011.170306T0600Z-170307T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 128 PM MST Sun Mar 5 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM MST MONDAY... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 11 PM this evening to 7 PM MST Monday. * TIMING...From this late tonight through Monday evening. * WINDS...Tonight...Southwest 30 to 40 mph with gusts to around 60 mph after midnight. Monday...West 35 to 55 mph with gusts to around 75 mph. Monday evening...West 35 to 45 mph with gusts to around 60 mph. * IMPACTS...These winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 5, 3:00 AM MST, 5 minutes earlier.
Area forecast discussion, Mar 5, 3:00 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
400 AM CST Sun Mar 5 2017
.DISCUSSION...
WV imagery shows the upper trough has cleared West Texas and
Southeast New Mexico, as have the -SHRA that accompanied it. Q2
estimates rainfall amounts of less than 1/2" over the past 24 hours
over the lwr Trans Pecos, and we'll take it. 00Z KMAF RAOB showed
anomalously high PWATs for this time of year--245% of normal,
currently maintained by a 25-35kt LLJ, but this will drop over the
next 48 hours as SW flow aloft develops in response to an upper
trough making landfall on the west coast. Isolated convection will
still be possible over the lwr Trans Pecos for the next few days,
but otherwise the focus shifts back to fire weather.
Sfc flow will begin backing to SW this afternoon in response to
leeside troughing on the Front Range ahead of the upper trough.
Clearing skies and downslope warming should allow temps to finally
climb to well-above normal, reaching the upr 70s/lwr 80s most
locations. Monday, downslope winds will be stronger, and afternoon
highers warmer, as the upper trough begins ejecting into the upper
Midwest. This looks to be the best day this forecast for critical
fire wx. See Fire Wx Discussion below for more details. In the
Guadalupes, the NAM develops a modest mtn wave signature Monday,
w/H7 height gradients tightening up to 60m/200nm. This would
signify a lwr end wind event. However, forecast soundings don't mix
very deep attm, so we'll just issue a high wind watch rather than a
warning attm.
Monday night, the trough drops a cold front into the area, taking
temps down to just abv normal Tuesday afternoon. Temps then slowly
warm Wed/Thu under zonal flow aloft as an upper trough develops west
of Baja. This feature starts sending pieces of energy into the flow
Wednesday night, resulting in chances of convection for mainly srn
areas into Saturday. Models aren't in real good agreement by this
time, but that is the general consensus. Temps should hit the 80s
most locations Friday afternoon, and remain there thru the weekend.
&&
.FIRE WEATHER...
The base of an upper trough will move over southeast New Mexico and
West Texas on Monday contributing to stronger winds aloft mixing
down to the surface. Surface winds will also be west to
southwesterly which will allow for drier air to move into the area.
Minimum RH values will be 15 percent or below across most of the
area except the far eastern edge of the CWA. Some places in
southeast New Mexico, the Upper Trans Pecos, and western Permian
Basin will experience minimum RH values in the single digits. 20
foot winds are expected to be around 20 mph across western sections
of the area. Due to these conditions along with high fire danger, a
Fire Weather Watch has been issued for the southeast New Mexico
plains, Guadalupe Mountains, and Van Horn and Highway 54 Corridor
area for Monday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 56 82 44 / 0 0 0 0
Carlsbad 80 50 79 40 / 0 0 0 0
Dryden 76 53 85 54 / 10 0 0 10
Fort Stockton 81 54 83 47 / 0 0 0 0
Guadalupe Pass 69 49 67 42 / 0 0 0 0
Hobbs 77 49 77 38 / 0 0 0 0
Marfa 74 43 75 39 / 0 0 0 0
Midland Intl Airport 79 56 81 46 / 0 0 0 0
Odessa 79 54 80 45 / 0 0 0 0
Wink 81 50 82 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday morning through Monday afternoon
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from this evening through Monday evening for
Guadalupe Mountains of Eddy County.
TX...Fire Weather Watch from Monday morning through Monday evening
for Guadalupe Mountains-Van Horn and Highway 54 Corridor.
High Wind Watch from this evening through Monday evening for
Guadalupe Mountains.
&&
80/44Hazardous weather outlook, Mar 5, 2:47 AM MST, 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 347 AM CST Sun Mar 5 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 347 AM CST Sun Mar 5 2017 /247 AM MST Sun Mar 5 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT High Winds will be possible in the Guadalupe Mountains beginning tonight. A High Wind Watch is in effect. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY High Winds will be possible in the Guadalupe Mountains on Monday. A High Wind Watch is in effect. Critical fire weather conditions are possible Monday afternoon for the Guadalupe Mountains, southeast New Mexico plains, and Van Horn and Highway 54 Corridor area. A Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:22 AM MST | Fire Weather Watch | MAF | 10 hr | |
| Mar 5, 1:16 PM MST | Red Flag Warning | MAF | Andrews, Gaines, Loving, Ward, Winkler | 29 hr |
| Mar 5, 1:28 PM MST | High Wind Warning | MAF | 13 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.